Azathioprine-related side-effects occur in about 15% of treated patients. Liver toxicity is a rare complication of this drug, but is considered, in most cases, a contraindication to the continuation of treatment. However, abnormal liver tests may occur in patients under azathioprine treatment also due to infections. The distinction between toxic and infective causes of abnormal liver tests is important in order to identify patients that can be rechallenged with the drug. Cytomegalovirus infection is common in immunosuppressed transplant recipients, while the incidence is lower in patients with inflammatory bowel disease treated with immunosuppressive drugs. To our knowledge, only 2 cases of cytomegalovirus hepatitis occurring during azathioprine treatment for Crohn's disease had been reported so far. Here, we describe two patients who experienced mild hepatitis associated with the onset of cytomegalovirus infection during azathioprine treatment. The infection was documented by the appearance of IgM anti cytomegalovirus. Both cases were self-limiting. In one of the 2 patients, azathioprine was given again after resolution of the hepatitis with good control of Crohn's disease and without other complications. We also retrospectively evaluated the incidence of liver abnormalities assessed by blood tests in 58 consecutive patients with Crohn's disease treated with azathioprine at our institution. Abnormal results were obtained in 8 out of these 58 patients, requiring discontinuation of the drug in 3 patients, two of whom were the cytomegalovirus cases described above.
|Number of pages||4|
|Journal||Digestive and Liver Disease|
|Publication status||Published - 2000|
- Chron's disease
- Cytomegalovirus infection
ASJC Scopus subject areas